Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 101, NWS Las Vegas, NV

August 2, 2022Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 2, 2022, 2:43 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2022, 2:43 PM PDT (21:43 UTC)
Expired
Aug 2, 2022, 5:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 161 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
980 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1816 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

856 
WGUS55 KVEF 022143
FFWVEF
CAC027-030045-
/O.NEW.KVEF.FF.W.0101.220802T2143Z-220803T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
243 PM PDT Tue Aug 2 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Inyo County in south central California...

* Until 545 PM PDT.

* At 243 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
   Emigrant Canyon and Stovepipe Wells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3646 11738 3670 11723 3674 11699 3624 11711

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DB
2 follow-up statements
917 
WGUS75 KVEF 022238
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
338 PM PDT Tue Aug 2 2022

CAC027-030045-
/O.CON.KVEF.FF.W.0101.000000T0000Z-220803T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
338 PM PDT Tue Aug 2 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT THIS 
AFTERNOON FOR CENTRAL INYO COUNTY...

At 338 PM PDT, Doppler radar indicated thunderstorms produced heavy 
rain along Emigrant Canyon Road south of Stovepipe Wells. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Stovepipe Wells and Emigrant Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3646 11738 3670 11723 3674 11699 3624 11711

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
219 
WGUS75 KVEF 030036
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
536 PM PDT Tue Aug 2 2022

CAC027-030046-
/O.EXP.KVEF.FF.W.0101.000000T0000Z-220803T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
536 PM PDT Tue Aug 2 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM PDT THIS AFTERNOON FOR 
CENTRAL INYO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3646 11738 3670 11723 3674 11699 3624 11711

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 12:37 PM PDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 2, 12:37 PM PDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1237 PM PDT Tue Aug 2 2022

.SYNOPSIS...The same areas will be at risk again Wednesday that
see storms today before another push of deeper moisture arrives
Thursday, increasing thunderstorm chances areawide Friday through
the weekend. Temperatures will trend upward through mid week
before reversing course when the moisture increases late in the
week. &&

.SHORT TERM...Through Wednesday.

Scattered thunderstorms are expected this afternoon and evening
across parts of the region. High-res models show best development
over the high terrain of Inyo County and the Southern Great Basin,
and Clark County, which matches up well with 4hr Max Reflectivity
Probabilities on HREF for today.

Thunderstorm activity will diminish around sunset as we lose heating
and instability wanes. A dry night and quiet night is expected for the
region.

Another round of thunderstorms is possible Wednesday afternoon.
Currently thinking that convection will develop in similar areas to
what we saw today, though there most widespread activity may be
more focused in Nye and Lincoln counties Thursday afternoon. While
instability will be favorable for thunderstorm development with HREF
showing decent probabilities for at least 1000 J/Kg of surface based
CAPE through the area, with no substantial forcing and weak steering
flow- expecting thunderstorm activity to mainly be terrain driven.
Also expecting slightly less coverage overall compared to today as
mid levels warm slightly with the transition of the are of high
pressure further west. The threat for flash flooding will also be
lower tomorrow as there is PWATs drop back slightly and overall
thunderstorm activity will be lower. HREF 3hr PMM for 1in of QPF
has much lower probabilities than what has been shown the past week.
Still could see isolated flash flooding in higher terrain where the
best chance for storms will be Wednesday afternoon. With slightly
drier air moving in briefly Wednesday, the wind threat with any
thunderstorms could be slightly higher, however still should not be
a widespread threat as instability overall should be lower than what
we have been seeing.

Any thunderstorms that develop Wednesday afternoon will quickly end
after sunset. With the introduction of slightly drier air, high
temperatures Wednesday

.LONG TERM...Thursday into Early Next Week

Another surge of monsoonal moisture is likely Wednesday night
into to Thursday as the area of high pressure settles back over
the Four Corners region, with high moisture remaining in place
over the region through the weekend and early next week. Daily
details will depend on small scale features each day, so
information about exact impacts and expectation is not definable
at this time. One period of higher impact weather we are watching
closely is Thursday and Friday. High probabilities for PWATs over
1 inch will be in place over much of the region as a piece of
energy rotates around the high pressure. This wave will likely
trigger shower and thunderstorm activity in an environment
favorable for flash flooding and other thunderstorm impacts such
as gusty winds and lightning. Will n eed to fine tune QPF details
as we get more hi-res data. After Friday, confidence in forecast
details goes way down as it is unknown how the wave and ongoing
convection Thursday and Friday will impact the overall set up for
the weekend onward. Stay tuned!

&&

.AVIATION...For Harry Reid...Winds will generally be light and
variable through this afternoon, but at times favor an east to
southeast direction. After 21Z, there may be more influences from
various outflow boundaries that bring varying wind gusts up to 25
kts. Showers and thunderstorms will generally remain over the higher
terrain, but some convection popping up in the valley can't be ruled
out between 22z-02z, but confidence remains too low to include in
the TAF. Convection will clear this evening with SCT clouds around
15k overnight along with light southwest winds.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated showers and thunderstorms will continue to
develop over mainly the higher terrain through this afternoon. Any
storm will be capable of producing strong gusty outflow winds and
CIGS down to around 8k feet. Confidence remains low in determining
if any storm will be in the vicinity of any terminal. Winds will
generally remain 10-15 kts or less, but could gust to around 25 kts
with any outflow winds.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Nickerson
LONG TERM...Nickerson
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:12 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.